Authored by Dr Maureen Cooper, Veterinary Oncologists, Melbourne Animal Cancer Care
The use of effective chemotherapy protocols in animals with sensitive cancers can lead to a good quality of life and extended survival. However, we need to consider the potential for adverse effects in these patients that may impact on the quality of life. To make the experience, for owners and their pets, a positive one, it is important to understand the likelihood of adverse effects and plan for prevention and management of these events. Most chemotherapy agents and protocols routinely used in veterinary oncology are well tolerated by animals. In general, approximately 80% of patients experience minimal to no side effects; and when they occur they tend to be mild and self-limiting. Veterinary oncology protocols are generally designed to result in less than a 5% hospitalisation rate for chemotherapy toxicity. With appropriate intervention, the risk of a treatment-associated fatality is <0.5-1%.
Most current chemotherapeutic drugs work by damaging or destroying actively dividing cells. This will target the cancer, but can also damage normal structures in which cells are actively dividing (â€œcollateral damageâ€). Most cells in the body are in a quiescent state, however normal cells which are susceptible to damage due to increased cell turnover are those of the gastrointestinal tract and bone marrow. It has been shown in human oncology that prevention of these adverse effects is more effective than managing the events after they have occurred. In the case of serious side effects which impact significantly on the quality of life, and are not alleviated by pre-emptive measures, dose reductions or drug alterations can be considered.
Myelosuppression occurs secondary to damage to the rapidly dividing bone marrow stem cells. Cells with the shortest circulating lifespan are the most susceptible, hence myelosuppression often manifests as a decreased immunity (neutropenia) or decreased platelet count (thrombocytopenia) or both.
Some degree of neutropenia is an expected side effect of chemotherapy and the risk of secondary infections is low if the neutrophil count remains greater than 1 x 109/L. Mild neutropenia is often self-limiting and often requires no treatment. However, at the other end of the spectrum, severe neutropenia can be complicated by sepsis and may be life-threatening. If the timing of neutropenia coincides with gastrointestinal damage from chemotherapy the consequences can be more serious. Micro-ulcers in the gastrointestinal tract along with the loss of the protective layer of desquamated cells, saliva and mucous, can create a favourable environment for bacterial overgrowth, translocation and invasion. Febrile neutropenia is defined as neutropenia induced by chemotherapy, in combination with fever.
Management of neutropenia will depend on the severity. Neutropenia can occur without fever or clinic signs, with mild clinical signs or with fever and severe clinical signs. The majority of patients respond rapidly to therapy, and neutrophil counts often rise rapidly. Most are afebrile within 12-24 hours. Patients are generally discharged from the hospital when they are eating, drinking, afebrile and their neutrophil count is rising (but it does not have to normalise prior to discharge). In patients that do not respond clinically within the first 12-24 hours, a hunt for a potential nidus of infection is indicated. Further diagnostics include an aseptic collection of urine (cystocentesis) for culture and sensitivity; thoracic radiographs, abdominal ultrasound and echocardiography and at least two sets of blood cultures.
Platelet disorders occur with some frequency in cancer patients. The most common is a reduction in platelet number (thrombocytopenia), but we also see increases in numbers (thrombocytosis) or dysfunction of platelets (thrombocytopathy).
Thrombocytopenia associated with chemotherapy is rarely clinically significant and does not often result in bleeding. It may be caused by decreased production (usually from myelopthetic disease); increased destruction (usually immune-mediated); increased utilisation (blood loss or disseminated intravascular coagulation or DIC) or sequestration (within large vascular tumours). Chemotherapy treatment may be delayed if the platelet count is 50 x 109/L or less. The exception to this rule is if the cytopenia is believed to have arisen secondary to a tumour, as a paraneoplastic syndrome or from myelophthisis. In these cases, the neoplasia must be treated to resolve the low cell count. We will provide supportive care and close monitoring in these cases. Immunotherapy is indicated if the thrombocytopenia is confirmed to be secondary to autoimmune destruction. A repeat haemogram is necessary 5-7 days later or prior to the next scheduled treatment.
Gastrointestinal toxicity is seen commonly as a side effect of chemotherapy. It can occur secondary to direct damage to intestinal epithelial cells or by means of efferent nervous stimulation of the chemoreceptor trigger zone (CRTZ). It typically manifests as inappetence, nausea, vomiting and/or diarrhoea usually beginning 3 to 5 days after therapy. When direct stimulation of the CRTZ is responsible, vomiting is maximal on the day of therapy. If an animal has experienced significant GI events after a particular chemotherapy drug, several options are available to reduce further complications after subsequent treatments including dose reductions or alterations, gastric protectants (i.e. peptosyl), and/or the use of prophylactic antibiotics for 3â€“5 days.
Sterile haemorrhagic cystitis (SHS) is a potential side of effect of cyclophosphamide in the dog and rarely in the cat. SHS typically occurs with chronic cyclophosphamide use but can also less commonly occur acutely after one dose. Cystitis associated with cyclophosphamide is caused by a metabolite of cyclophosphamide, acrolein, which has a toxic effect on the bladder mucosa or lining. Clinical signs include blood in the urine, difficulty urinating or abnormally frequent urination.
© Melbourne Animal Cancer Care